North Dakota, 2011Wildfire in North Dakota, October 24, 2011
October 24, 2011 · NWS FGF · 1 event in 1 county or zone
Seasonably warm and dry conditions help produce conditons suitable for wildfire growth and development.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Seasonably warm and dry conditions help produce conditons suitable for wildfire growth and development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 24, 2:03 PM CST, 1 hour earlier.
Area forecast discussion, Oct 24, 2:03 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
303 PM CDT MON OCT 24 2011
.SHORT TERM...
PRECIP CHANCES CONTINUE TO BE THE PRIMARY HEADACHE FOR THE PERIOD.
WV LOOP AND UPPER AIR OBS SHOW A FAIRLY VIGOROUS TROUGH ENTERING
THE PAC NW AT CURRENT TIME...AND THIS SYSTEM WILL MOVE EAST INTO
ID/MT TONIGHT. SFC TROUGH HAS BEEN DEVELOPING FROM WY INTO EASTERN
CO. MODELS HAVE COME INTO BETTER AGREEMENT ON TRACKING THE CENTER
OF THE LOW OVER NEBRASKA OVERNIGHT...ALTHOUGH THERE ARE STILL
MINOR DIFFERENCES IN THE DETAILS. CLOUDS HAVE BEEN FAIRLY
CONTINUOUS ALONG THE NORTHERN EDGE OF THE SFC LOW FROM MT INTO
WESTERN AND SOUTHEASTERN ND. THINK THAT WE WILL TAKE A WHILE TO
SATURATE DOWN. WILL KEEP IT DRY FOR THIS EVENING...BUT RAIN WILL
BE MORE POSSIBLE IN OUR SOUTHERN COUNTIES AFTER 06Z AS SATURATION
AND LIFT INCREASE.
BY TOMORROW...THE TROUGH WILL SPLIT...WITH A SOUTHERN BRANCH
SYSTEM DIGGING INTO ID AND ONE NORTHERN BRANCH SHORTWAVE MOVING
INTO ND. MODELS ARE SHOWING A LOT OF VARIATION IN QPF...WITH THE
NAM FAIRLY DRY AND THE GLOBAL MODELS MORE WET MAINLY OVER OUR
SOUTHERN COUNTIES. WILL KEEP 20-40 POPS GOING WITH SOME MINOR
TWEAKS TO MATCH WITH THE NEIGHBORS. MODEL SOUNDINGS SHOW THE
COLUMN STAYING FAIRLY WARM...SO WILL KEEP PRECIP TYPE AS RAIN. A
FEW SHOWERS MAY LINGER TUESDAY EVENING IN THE EASTERN
COUNTIES...BUT PRECIP SHOULD START TO DIMINISH A BIT AS THE SFC
LOW MOVES OFF TO THE EAST.
ANOTHER NORTHERN BRANCH SHORTWAVE WILL MOVE INTO THE CWA ON
WEDNESDAY...AND THE GFS...NAM...AND ECMWF ARE IN PRETTY GOOD
AGREEMENT ON BREAKING OUT SOME LIGHT PRECIP OVER OUR EASTERN CWA.
EXPANDED THE LOW POPS WE HAD GOING TO COVER MUCH OF THE AREA EAST
OF THE RED RIVER VALLEY AND TO LAST LONGER INTO WEDNESDAY. ANOTHER
BREAK IS POSSIBLE WEDNESDAY NIGHT BEFORE A SHORTWAVE OVER MOVES
THROUGH AND BRINGS A SFC TROUGH INTO ND THURSDAY. THERE ARE A LOT
OF VARIATIONS IN TIMING...WITH SOME MODELS BRINGING THE TROUGH
AXIS THROUGH THURSDAY AND OTHERS HOLDING OFF UNTIL THURSDAY NIGHT.
SOME UNCERTAINTY...BUT ENSEMBLE PRECIP PROBS HAVE A POSSIBILITY
ENTERING THE NORTHWESTERN CWA LATE THURSDAY. WILL INCLUDE SOME LOW
POPS AROUND DEVILS LAKE THURSDAY AFTERNOON.
.LONG TERM (FRI-MON)...
MODELS INITIALIZED WELL THIS RUN AND ARE IN GENERAL AGREEMENT...SO
WILL STAY WITH A BLENDED SOLN FOR THIS PACKAGE. FAIRLY PERSISTENT
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL MAINTAIN A
GENERALLY NORTHWEST FLOW REGIME...WITH A COUPLE OF EMBEDDED SHORT
WAVES PROVIDING A FEW CHANCES FOR LIGHT PRECIPITATION. THE MAIN
OPPORTUNITIES LOOK ATTM TO BE ON FRIDAY...AND AGAIN ON SUNDAY.
OTHERWISE...EXPECT TEMPERATURES TO REMAIN NEAR SEASONAL NORMS.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED TO REMAIN OVER THE AREA THROUGH THE TAF
PERIOD. SFC LOW PRESSURE DEVELOPING ACROSS WYOMING WILL MOVE ACROSS
THE CENTRAL PLAINS BRINGING MAINLY NORTHEASTERLY WINDS. CIGS ARE
EXPECTED TO BE A BIT LOWER IN THE SOUTH WHERE MORE MOISTURE WILL BE
AVAILABLE FOR CLOUD COVER. HOWEVER...ANY PCPN WILL BE SPOTTY SO WILL
NOT MENTION IN THE TAFS ATTM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
JR/HOPKINS
Hazardous weather outlook, Oct 24, 5:37 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT MON OCT 24 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
637 AM CDT MON OCT 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DK
Wildfire, Cavalier
- When
- October 24, 3:03 PM CST to 3:05 PM CST
- Where
- Cavalier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
A several acre area of burning grassland and slough produced a pyrocumulus cloud and brief fire whirls. One of the fire whirls and its associated rotating updraft plume briefly extended as a contiguous vortex from near the surface to the cloud base, constituting a very weak and non-damaging fire tornado. the fire whirl was located about 5 miles north of the community of Loma.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343593.